Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 4:20 AM CDT for Dodge County, Olmsted County, Wabasha County, Minnesota. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 4:20 AM CDT (09:20 UTC)
- Expired
- Aug 10, 2020, 5:45 AM CDT
- In force
- 85 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Olmsted County, MN, Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:27 AM CDT | HAIL 1 | 1 Wnw Mantorville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
368
WUUS53 KARX 100920
SVRARX
MNC039-109-157-101045-
/O.NEW.KARX.SV.W.0072.200810T0920Z-200810T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
420 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Olmsted County in southeastern Minnesota...
Wabasha County in southeastern Minnesota...
Dodge County in southeastern Minnesota...
* Until 545 AM CDT.
* At 419 AM CDT, severe thunderstorms were located along a line
extending from near Red Wing to Wanamingo to near Waseca, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mazeppa around 440 AM CDT.
Oronoco around 445 AM CDT.
Claremont around 500 AM CDT.
Wabasha and Elgin around 505 AM CDT.
Dodge Center around 510 AM CDT.
Plainview and Hayfield around 515 AM CDT.
Kasson around 520 AM CDT.
Kellogg around 525 AM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4434 9194
4388 9252 4390 9304
TIME...MOT...LOC 0919Z 277DEG 30KT 4448 9259 4428 9279 4401 9347
HAIL...1.00IN
WIND...60MPH
$$
CA3 follow-up statements
865
WWUS53 KARX 101000
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
500 AM CDT Mon Aug 10 2020
MNC039-109-157-101045-
/O.CON.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
500 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN OLMSTED...WABASHA AND DODGE COUNTIES...
At 459 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Pepin to Mantorville to near
Ellendale, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Byron around 505 AM CDT.
Wabasha, Oronoco and Kellogg around 515 AM CDT.
Claremont around 520 AM CDT.
Hayfield around 525 AM CDT.
Dodge Center and Elgin around 530 AM CDT.
Plainview around 540 AM CDT.
Rochester around 555 AM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4434 9194
4388 9252 4390 9304
TIME...MOT...LOC 0959Z 259DEG 38KT 4436 9226 4407 9272 4391 9326
HAIL...1.00IN
WIND...60MPH
$$
CA905
WWUS53 KARX 101038
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
538 AM CDT Mon Aug 10 2020
MNC039-109-157-101045-
/O.CON.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
538 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN OLMSTED...WABASHA AND DODGE COUNTIES...
At 537 AM CDT, severe thunderstorms were located along a line
extending from near Pine Island to near Rochester to near
Stewartville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Rochester around 545 AM CDT.
Plainview around 615 AM CDT.
Kellogg around 630 AM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Hidden Meadows R V Park and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4434 9194
4388 9252 4390 9304
TIME...MOT...LOC 1037Z 268DEG 32KT 4425 9264 4400 9254 4384 9254
HAIL...1.00IN
WIND...60MPH
$$
CA614
WWUS53 KARX 101043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
543 AM CDT Mon Aug 10 2020
MNC039-109-157-101051-
/O.EXP.KARX.SV.W.0072.000000T0000Z-200810T1045Z/
Olmsted MN-Wabasha MN-Dodge MN-
543 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN
OLMSTED...NORTHWESTERN WABASHA AND
DODGE COUNTIES WILL EXPIRE AT 545 AM CDT...
The strongest storms in the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with
additional thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Olmsted and southeastern Wabasha Counties.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4434 9194
4388 9252 4390 9304
TIME...MOT...LOC 1041Z 277DEG 30KT 4425 9259 4400 9249 4384 9249
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 10, 2:21 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 221 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1139 PM CDT Sun Aug 9 2020 Cold front now extends across southwest Minnesota, with some thunderstorms firing ahead of it. Expect storms to become more widespread overnight as the front continues to advance, and local TAF sites could be affected in the early morning hours. Once this system clears later Monday morning, VFR conditions will return to the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Special weather statement, Aug 10, 3:58 AM CDT, 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 358 AM CDT Mon Aug 10 2020 MNZ079-086>088-WIZ032-033-101100- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 358 AM CDT Mon Aug 10 2020 ...Line of Strong to Severe Storms to Impact parts of Southeast Minnesota into West-Central Wisconsin This Morning... A line of storms will continue eastward into parts of southeast Minnesota and west-central Wisconsin this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:21 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 73 min |
| Aug 10, 5:56 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 49 min |
| Aug 10, 8:47 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 73 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.